Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 50, NWS State College, PA

September 9, 2018Somerset County, Pennsylvania

NWS State College, PA issued this river flood warning at Sep 9, 2018, 11:02 AM EDT for Somerset County, Pennsylvania. It took effect at Sep 9, 2018, 7:23 PM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2018, 11:02 AM EDT (15:02 UTC)
In effect from
Sep 9, 2018, 7:23 PM EDT
Expired
Sep 10, 2018, 11:07 PM EDT
In force
28 hr
Issued by
NWS State College, PA
Flood severity
Minor

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Youghiogheny River at Confluence (CNFP1).

Action stage
7 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03081000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Sep 9, 7:24 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 9, 7:24 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
724 AM EDT Sun Sep 9 2018

.SYNOPSIS...

...LONG DURATION HEAVY RAIN EVENT UNDERWAY...

The remnants of Tropical Depression Gordon will move into
southern Ontario by Monday. The trailing cold front will move
through the region later Monday and Monday night. High pressure
will follow for mid week.

There is the potential for impacts from Hurricane Florence to
affect the region by the end of the week or next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

* Remnants of Gorden to bring a surge of moisture/heavy rain
  into the forecast area.

* Guidance is consistent in showing a heavy rain signal.

The remnant low of Gordon is moving into northern KY as of 3AM.
The system will continue to move slowly NE and is expected to
be near Findlay OH by nightfall, before moving down the St
Lawrence river valley Monday.

The presence of a strong upper jet entrance region just to the
north of the area is helping support a strong and persistent
E-W oriented area of deep layered frontogenetic forcing. MDT-HVY
rain has been falling for the last several hours over much our
SWRN zones with meso reports in excess of 1 inch since
midnight, and 2 day totals of 1.5 to in excess of 2 inches.

This strong forcing is made to progress only slowly northward
today with the moderate to heavy rain eventually spreading into
central and even northern areas by late day and overnight. The
strong ESE LLJ will strengthen and eventually become more SE and
even SLY by this evening and overnight with a real surge
forecast up through the forecast area overnight into Monday
morning.

There isn't much if any convective instability indicated in the
model forecasts, and so far the lightning has been confined
well to the south. But looking aloft, models indicate negative
absolute vorticity upstream and that is made to increase in
areal coverage by later in the day, implying the potential for
some inertial instability/slantwise convection. The mid-upper
level lapse rates are a bit more impressive than through the
low-mid levels, topping 6C/km into the overnight hours.
Wouldn't be surprised if we hear some thunder and get some very
heavy downpours as the LLJ surges through overnight with this
potential for some elevated instability.

As for sensible weather, it will feel like autumn with a cold
rain for most of the region today. Highs will be in the 50s with
some readings around 60 over the SE.

Overnight lows will not drop back appreciably as the storm moves
up to our west and the flow becomes more southerly.

&&

.SHORT TERM /MONDAY/...

With the low expected to move down the St. Lawrence, it will
drag a complex frontal system through the area later Monday into
the overnight hours. After an initial period of cold air
damming, the models show hints of some mixing out with milder
air trying to make inroads into at least the SERN zones. We
should see some erosion of stability over these SERN areas
leading to some locally heavier showers and thunderstorms,
adding to what will be by then a multi-day precip total. All
told some 3 day totals exceeding 4 inches still seem reasonable
over much of the western and central forecast area.

While eastern areas will see relatively lighter amounts of
rain, they have seen the wettest conditions this summer, so it
will not take as much rain to cause flooding.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

The track of Florence will play a role in what eventually
transpires for mid to late week.

Initially we should enjoy at least a brief period of high
pressure and somewhat drier weather for Tuesday into Wednesday.
However the front that will pass through tomorrow night will not
have gone far before hanging up over the the coastal plain from
New England down into the Carolinas. This could loom large with
the approach of soon to be Hurricane Florence. These features
often act as a focus for heavy rain well out in advance of
tropical systems as moisture streaming out ahead of the storm is
squeezed in the convergence zone. There is still much
disagreement on where Florence will go. The GFS shows the storm
approaching Cape Hatteras then dawdling just off shore into the
weekend. The ECMWF and Canadian models show a landfall of a
strong hurricane somewhere on the Carolina coast Thursday or
Thursday night. The ECENS still has a landfalling hurricane, but
with a northward shift toward the Outer Banks vs the SC area
which it favored last night.

It needs to be emphasized that this is still 4-5 days out and
much can change. The strength of the upper ridge will be all
important in how far west Florence will go. With the wet summer
we have had, any additional heavy rains coming out of the
tropics will not be a welcome thing.

Temperatures through at least Monday will be on the cool side
for a change. Readings will begin to rebound by the Tuesday
through Thursday timeframe. With the influence of Florence so
uncertain, the forecast for the end of the period is a rather
bland mention for small chances of showers.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...

Looking at a soaking rain today into early Monday, based on
current radar and models.

Expect mainly IFR and MVFR conditions today into Monday. The
main area of VFR conditions will be along the New York border
the next few hours, before the rain moves into that area.

Winds will pick up later today.

Some chance of thunder, but not a lot, given cool air has moved
into the area.

.Outlook...

Mon...Rain/low cigs likely.

Tue...AM low cigs/showers possible. Isold PM tsra impacts
possible southeast Pa.

Wed...Patchy AM fog possible. Isold PM tsra impacts possible
southeast Pa.

Thu...Isold PM tsra impacts possible.

&&

.HYDROLOGY...

Long duration rain event will likely bring several inches of
rain through Monday. This will bring significant rises on area
streams/rivers filling them to bankfull, and potentially push
some area rivers into flood.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Martin
HYDROLOGY...RXR
Hazardous weather outlook, Sep 9, 4:52 AM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
452 AM EDT Sun Sep 9 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
452 AM EDT Sun Sep 9 2018

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 9, 10:36 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1036 AM EDT SUN SEP 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       GREENCASTLE             39.79N  77.73W
09/09/2018  M3.04 INCH       FRANKLIN           PA   TRAINED SPOTTER

            STORM-TOTAL RAINFALL SINCE 530PM ON SEPT 7.

&&

EVENT NUMBER CTP1802259

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:52 AM EDTAreal Flood AdvisoryCTPAdams, Bedford, Cambria, Cumberland, Franklin, Fulton and 3 more3 hr
Sep 9, 7:37 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Fulton, Huntingdon, Somerset3 hr
Sep 9, 9:24 AM EDTRiver Flood WarningCTPBlair, Huntingdon57 hr
Sep 9, 9:27 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, Fulton, Huntingdon, Lancaster and 1 more63 min
Sep 9, 10:28 AM EDTAreal Flood WarningCTPAdams, Bedford, Blair, Cambria, Cumberland, Franklin and 6 more24 hr
Sep 9, 11:21 AM EDTRiver Flood WarningCTPCumberland, York3 days
Sep 9, 1:17 PM EDTRiver Flood WarningCTPHuntingdon42 hr
Sep 9, 3:51 PM EDTRiver Flood WarningCTPBlair, Huntingdon48 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.